Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 14, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Jul 19, 2004, 6:38 PM EDT for Pamlico County, North Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2004, 6:38 PM EDT (22:38 UTC)
- Expired
- Jul 19, 2004, 7:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Pamlico County, NC
The radar
The Morehead City radar (KMHX), 44 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KMHX 192241 FFWMHX NCC137-192345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 638 PM EDT MON JUL 19 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... PAMLICO COUNTY IN EASTERN NORTH CAROLINA * UNTIL 745 PM EDT * AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A SLOW MOVING THUNDERSTORM COMPLEX FROM ALLIANCE TO BAYBORO TO MARIBEL...MOVING EAST AT 7 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR... BAYBORO BY 650 PM EDT... MERRITT BY 715 PM EDT... MARIBEL BY 725 PM EDT... FLORENCE BY 745 PM EDT... ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA THROUGH 745 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3523 7691 3505 7690 3504 7659 3526 7660 $$ 8
1 follow-up statement
000 WGUS72 KMHX 192322 FFSMHX NCC137-192345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 720 PM EDT MON JUL 19 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM EDT FOR PAMLICO COUNTY... AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SLOW MOVING LINE OF THUNDERSTORMS PRODUCING FLASH FLOODING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ALLIANCE TO MARIBEL TO NORTHWEST OF HOBUCKEN. THE LINE WAS ALMOST STATIONARY DURING THE PAST HOUR. THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR... MARIBEL AROUND 715 PM EDT... ALLIANCE AROUND 715 PM EDT... SILVER HILL AROUND 715 PM EDT... DOPPLER RADAR ESTIMATES THAT AROUND 4 INCHES OF RAIN HAS FALLEN IN ALLIANCE AND 3 INCHES IN BAYBORO. HEAVY RAINS CONTINUE NEAR ALLIANCE WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE THROUGH 745 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3523 7691 3505 7690 3504 7659 3526 7660 $$ 8
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:00 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 19, 3:00 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 300 PM EDT MON JUL 19 2004 .SHORT TERM...ONGOING CONVECTION ACRS THE NRN CWA APPEARS TO BE ASCD WITH WEAK SFC TROF THAT HAS BEEN IN PROXIMITY FOR THE PAST FEW DAYS. WITH UPPER TROF AXIS STILL WEST OF THE CWA DO NOT EXPECT THIS BNDY TO MOVE TONIGHT. LACK OF UPPER LVL FORCING WILL LIMIT CONVECTION AS HEATING DECREASES THOUGH. SO WILL CARRY ISOLATED ACTIVITY INTO THE EVENING. BOTH GFS AND ETA FINALLY MOVE UPPER TROF AXIS TO THE EAST TUE NIGHT INTO WED MRNG. SOME DRYING NOTED ON EACH MODEL TOMORROW BUT WITH TROF MOVING OVER THE RGN FEEL AT LEAST SLIGHT CHANCE NEEDED FOR MOST OF THE RGN AGAIN. BY EARLY WED RGN GETS INTO NW FLOW ALOFT AND FOR MUCH OF THE DAY DO NOT SEE MUCH IN THE WAY OF CONVECTION POSSIBILITIES. HOWEVER...WITH WEAK FLOW OVERALL AND GOOD HEATING SHOULD SEE SEA BREEZE DEVELOP WED AFTN AND PUSH SLIGHTLY INLAND. WILL HANDLE THIS WITH ISOLATED WORDING WED AFTN. && .LONG TERM...NEXT SHORT WAVE SEEN DROPPING SE THROUGH THE NW FLOW ON THURS. WEAK SRLY LOW LVL FLOW AHEAD OF THIS SHORT WAVE SHOULD ALLOW FOR PLENTY OF MSTR BY THURS AFTN AND ANOTHER ROUND OF CONVECTION. UPPER FLOW BECOMES MORE ZONAL BY FRI THEN BEGINS TO TRANSITION BACK TO WSW BY LATE SAT AS NEXT TROF BEGINS TO DIG INTO THE CNTRL U.S. SFC FNT SEEN IN EXTENDED GFS TRYING TO MOVE THROUGH THE RGN SAT. NOT CONVINCED THIS WILL HAPPEN AS UPPER FLOW BECOMES MORE SOUTHWEST INSTEAD OF NW BY LATE WEEKEND. WILL MAINTAIN A CHANCE OF PCPN ACROSS THE CWA WITH BEST CHANCES SAT AND SUN. && .MARINE...WEAK GRADIENT WILL PRODUCE SW WINDS AOB 15 KTS THROUGH WED. SEAS HAVE DECREASED TO AROUND 4FT...LOWER NEAR SHORE. NO FLAGS EXPECTED THROUGH WED. SW FLOW INCREASES ON THU AS GRADIENT TIGHTENS AHEAD OF NEXT SHORT WAVE AND ASSOCIATED SFC FRONT. EXPECT WINDS TO INCREASE TO THE 15 TO 20 KT RANGE LATE THU. STRONG COLD FRONT EXPECTED TO MOVE OFFSHORE EARLY SAT WITH A WIND SHIFT TO THE N. && .AVIATION...MOSTLY VFR CONDITIONS THIS EVENING...EXCEPT FOR WDLY SCT MVFR CONDITIONS IN SHOWERS AND TSTMS. EARLY MORNING PATCHY FOG WILL PRODUCE AREAS OF IFR CONDITIONS UNTIL 13Z ON TUE. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && MLF/RAP
Hazardous weather outlook, Jul 19, 3:40 AM EDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 340 AM EDT MON JUL 19 2004 NCZ029-044>047-079>081-090>095-098-103-104-200800- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 340 AM EDT MON JUL 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY THUNDERSTORMS ARE POSSIBLE TODAY. CLOUD TO GROUND LIGHTNING, BRIEF GUSTY WINDS, TORRENTIAL DOWNPOURS, AND SMALL HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 17
In the hours before
Special weather statement, Jul 19, 4:30 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 430 PM EDT MON JUL 19 2004 NCZ080-094-192130- BEAUFORT-PAMLICO- 430 PM EDT MON JUL 19 2004 ...STRONG THUNDERSTORMS WILL AFFECT PAMLICO AND BEAUFORT COUNTIES UNTIL 530 PM EDT... AT 430 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER SOUTHEASTERN BEAUFORT COUNTY...OR ABOUT 10 MILES NORTHEAST OF BAYBORO...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LOWLAND AT 500 PM EDT...HOBUCKEN AT 505 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE MESIC. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. THESE STORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 20
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.